Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

How do you tell if Afib converted on its own or...?

How do you tell if Afib converted on its own or if the medication did the conversion or if the medication was causing the Afib?   I have been to the Primary doctor and Emergency room both said I was not in afib currently.    Another words,  when do you know when to stop taking the medications?   In Nov 2013, I have Aortic heart valve replacement and a maze procedure.  My old cardiologist wanted to do a cardioversion but I didn't want it,  so I had to change Cardiologist.    I am having some issues.  My doctors including specialist cannot figure out what is wrong.  I have a weird breathing issue and a strange hacking cough.  Not sure if it is my medications or voice box damage.  The only thing I can figure out,  there might have have been some minor damage to my voice box during surgery,  but I talk fine.    If it is my medications.  I am going to have to make a decision whether to increase my stoke risk or keep coughing and hacking.   I don't really know how much Pradaxa reduces the stroke risk.  I read 20% on the web but that seems very low but the article didn't go into any details it was just an abstract. Spiriva Respimat has caused my strange hacking cough to slow down but not enough.  Strange breathing issue remains.

Thank you in advance for any info you can provided.  



Here is my medication
ProAir HFR inhaler as needed
Digoxin 250 MCG tablet one once a day in the morning.
Metoprolol Tartrate 100mg one twice a day.
Pradaxa 150mg one twice a day.
Lasix 40 mg one once a day at night
Spiriva Respimat two puffs once a day.
3 Responses
12492606 tn?1459877633
Medication typically works soon after taking it, within a couple of hours max, so you should be able to correlate the end of AF with intake of AADs.  Digoxin is contraindicated for AF so I would ask to get off of that.  The lung issue can be a complication of the Maze procedure.  Do you know if the procedure was done by cut-and-sew or cryo or RF?  Also, did the surgeon ligate the left atrial appendage?
Avatar universal
researcher09

If I understand what you are saying,  that means I finally converted on my own.  Which means I guess it is time to talk to a cardiologist that is considered an electrician.  So hopefully,  I can get off most of my medications.  The reason I came to that conclusion is the medications didn't work right away and I was still in afib.  

[Digoxin is contraindicated for AF so I would ask to get off of that.  The lung issue can be a complication of the Maze procedure.  Do you know if the procedure was done by cut-and-sew or cryo or RF?  Also, did the surgeon ligate the left atrial ]

I did forget to mention that I had the coughing-hacking issue before surgery but it was only at night when I went to bed.   The only medication I was taking was Metoprolol Tartrate & Lasix.  However, the coughing-hacking got worse after surgery but my Metoprolol Tartrate was increased.

As far as your Maze question,  I don't know.   All I can remember is they said they burned something.   I would have to look at my medical records to see for sure.  I do have them but it is a lot to go through.
1 Comments
It was probably RF burning using Atricure like instrument.  If you had the lung symptoms before the surgery, then it is probably not some new complication caused by the ablation.  When you first mentioned it, I thought maybe the phrenic nerves were traumatised somehow.  It is weird to see Digoxin still being prescribed for AF.  That is really outdated.
Avatar universal
researcher09 or anyone else.

I am going to a lung specialist.   However, that cough-hacking issue did get worse after surgery with the increase in Metoprolol.  

Besides a voice box,  can anything else be damaged when inserting or removing a breathing tube that could make my coughing hacking worse?    
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.